Since Amy (Pancake Goddess, not my BG Homie Amy) asked....Neuropathy is nerve damage. There are many causes of neuropathy, but in the case of cancer, most people who undergo chemo experience it to one degree or another. There is no one experience that is exactly like another, although it is my understanding that some chemo cocktails share similarities. Many people complain about numbness in their toes. Some equate it to being wrapped in bubble wrap. I don't experience that analogy so much. I do have numbness in my toes, but now it feels more like they have string wrapped around their bases. A friend who has neuropathy in her hands says it feels like she's typing with her toes. I had some hand neuropathy last time around with chemo. It tended not to stay...it would decrease over the three week cycle. It made for clumsy typing, difficulty with zippers, and I was constantly having the dry erase markers fly out of my hand while teaching.
Numbness is an annoyance, especially for people whose immune systems are already compromised due to chemo. After all, we are supposed to know when we injure ourselves, which isn't always possible when you aren't able to feel 100% of sensations. Midway through my last rounds of chemo, I got a hangnail on one of my fingers, and it was red, swollen, and pus filled before I even noticed anything was wrong. That was a good 10 days on antibiotics.
However, neuropathic pain, in my experience, is much, much worse. There is no good way to treat nerve pain, especially if it doesn't stay localized. One of my friends says the bottoms of her feet are so sensitive that she can feel each fiber in the carpet. My toes get so sensitive to pressure that there are only certain types of socks I can wear. At times, my bedding is so uncomfortable, I can't sleep. At other times, my feet feel ice cold. So cold they are almost burning, yet to the touch, they are perfectly fine and normally warm. Right now, I'm wearing wool socks, have my feet under a mound of blankets, yet my feet feel as cold as if I were standing in snow. The only thing that warms them up is hot water. Even using my electric blanket doesn't help. Maybe a heating pad would, but since I also have numbness, that might not be such a great idea.
When I was taking taxotere as part of my cocktail, the pain was quite intense. I likened to to "pain socks." It was as if I were wearing socks of pain...just in that area, pain like my ankles and feet were being crushed. Taxotere also causes muscle pain, and of course, I had that, too. I wasn't really able to distinguish between muscle and bone pain. At times it felt like someone was crushing my long bones of the leg with those crushers used for eating crab legs. I don't think I'll ever be able to eat crab legs again. My joints felt swollen. I'd look at my knees expecting to see them red and swollen, but no. When I'd sit, for instance while driving, the pressure on the backs of my thighs would make my legs hurt like the blood wasn't circulating correctly. My hips have hurt every single day, multiple times. I can't get comfortable. It's like there's always too much pressure somewhere and I can feel my hip bones grinding.
Now, though, with my new cocktail, some of that is decreasing (mostly it's just hip pain now), but now I have the sensation of being stabbed with a large flat head screwdriver...heated to glowing red. These sensations come and go. But they are strong enough to make me gasp. I certainly can't sit still through them. This is just from mid shin down.
Or sometimes, it feels like there's a vibration inside me. Last night, I could have sworn I was standing on my cell phone set to vibrate...and it was vibrating. However, I wasn't standing. And I was talking on my phone at the time.
Another aspect of neuropathy is weakness. Hand weakness is the most irritating for me. Having to have my nine year old open a jar for me is unheard of! I couldn't pull the white plastic pull tab off the frozen orange juice concentrate the other day. Last semester, my hand would get so tired when I was grading that I couldn't write. It would burn. Let's think about that...there isn't much actually writing involved in commenting on a paper at any one time...at least the way I do it. Five or six words, then read more, one more five or six word comment....rarely more than a few sentences at the end. Sometimes I'll be standing, talking to someone who has come to drop off a meal or in line at the grocery store, and suddenly I'll realize my legs are starting to shake. It's a sweeping feeling of weakness. The closest I can compare it to is sometimes when I've had a cold or other minor illness, maybe a little feverish, and ignored it. Then suddenly I just feel like I can't go on and I just need to sit down. Only then I know I can continue. Now, I'm not so sure.
What can be done? Hot baths helped a lot (and now I've been told I can't take them). Codeine helps, somewhat. Vicodin sometimes helps. Tylenol helps more than Motrin. Daylight helps. Somehow, my body knows that it is evening and night. Right now, at 1:30 in the afternoon, I have that annoying cold sensation in my feet, but that's all. By 9:00 this evening, I'll have pain. However, it rarely bothers me after I've managed to get to sleep. If I can sleep, if I wake up in the middle of the night, I rarely have pain. If I don't sleep, it hurts all night. I don't think there has been one pain free day since the second week of August when I got my first infusion. I was still having significant taxotere pain until the end of the steroids from my last infusion. Then the red-hot screwdrivers started. However, I'd take them over the taxotere crab leg utensil pain.
Does this answer your question, Amy?